Advertisement

Reactions Weekly

, Volume 1756, Issue 1, pp 333–333 | Cite as

Trihexyphenidyl abuse

Mania: case report
Case report
  • 17 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 17-year-old boy developed mania following trihexyphenidyl abuse during treatment for psychosis.

The boy presented with a history of illness since 9 years. In 2007, he developed hallucinatory behaviour, delusion of persecution, withdrawn behaviour, referential ideas, deteriorating self-care, deteriorating academic performance, crying spells, decreased appetite and sleep and irritability. From 2011 onwards, he showed prominent negative symptoms in the form of poor emotional attachment and poor interaction with the family members and decreased initiation of activities of his own. He was already taking haloperidol. His family reported that he had increased intake of trihexyphenidyl [route not stated] since few months. He was taking up to 6 tablets in a day. About 2 months after increased intake of trihexyphenidyl, he showed symptoms of cheerful mood, decreased the need for sleep, intrusiveness, over-activity, increased demandingness, increased grooming, increased talkativeness, disinhibition and increased libido. He was more cheerful than usual, he was speaking more, he wore ornaments, he demanded more money to buy food, he smoked cigarettes on few occasions, he would go near girl's college, and used abusive language and touched them iappropriately. He was unmanageable, and thus was admitted for treatment. His mental examination showed an ill-kempt and un-groomed with increased psychomotor activity. He also showed irritable affect, with loosening of association, increased rate, tone and volume of speech, delusion of grandiosity, bizarre delusion and auditory hallucinations 2nd person commanding type, with absent insight and impaired abstraction and judgment. His dose of haloperidol was increased and trihexyphenidyl 4mg was continued.

The boy's dose of trihexyphenidyl was reduced and he was started on promethazine [Phenergan]. Subsequently, he reported craving for trihexyphenidyl, irritability and anxiety. His mania symptoms like over-cheerfulness, increased activity, intrusiveness and increased talkativeness were decreased to minimal. His YMRS score reduced from 32 to 12. However, he developed oculogyric crisis twice during his admission.

The boy re-started treatment with trihexyphenidyl and promethazine was discontinued. After re-starting trihexyphenidyl, his mania symptoms like elated effect, increased libido, intrusiveness recurred. He was started on quetiapine and dose was increased over a period of 2 weeks, haloperidol was tapered off over a period of 3 weeks. After discontinuation of trihexyphenidyl, his manic symptoms resolved with improved psychotic symptoms.

Author comment: "[Trihexyphenidyl] abuse is reported in psychotic patients and also in non-psychotic patients." "For the past few months, family members noticed an increased intake of trihexyphenidyl which was previously prescribed to him." "After re-starting the [trihexyphenidyl], there was a reemergence of manic symptoms such as elated affect, increased libido, intrusiveness, etc."

Reference

  1. Chandran N, et al. Anticholinergic induced mania-A case report. Asian Journal of Psychiatry 43: 53-54, Jun 2019. Available from: URL: http://doi.org/10.1016/j.ajp.2019.05.014 - India

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations